Nebraska, 2011

Hail and Damaging Winds in Nebraska, October 7 to 8, 2011

October 7 to 8, 2011 · NWS GID · 34 events in 9 counties and zones

5 weeks of bone-dry weather, and also ending a streak of nearly six weeks with no severe thunderstorms in the 24-county area, this Friday afternoon and evening featured a concentrated corridor of strong to severe storms and heavy rainfall mainly across western portions of South Central Nebraska. These storms forced delays or cancellations to a number of high school football games during what…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
34

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Ending a stretch of 2.5 weeks of bone-dry weather, and also ending a streak of nearly six weeks with no severe thunderstorms in the 24-county area, this Friday afternoon and evening featured a concentrated corridor of strong to severe storms and heavy rainfall mainly across western portions of South Central Nebraska. These storms forced delays or cancellations to a number of high school football games during what turned into a fairly prolonged event, with wind and hail-producing storms first flaring up around 230 PM CDT, and finally diminishing in intensity around 1 AM. The majority of severe storms and heavy rainfall regenerated for several hours within a narrow southwest-northeast oriented corridor only about 30 miles wide at most, primarily impacting counties such as Furnas, Harlan, Phelps, Buffalo, Howard, Hall and northwest Adams. The storm mode was a mixed bag of quasi-discrete, fast moving supercells and small multicell bowing segments. Storm reports included several instances of damaging wind gusts and hail up to the size of golf balls. A few of the more notable reports were from Atlanta in Phelps County, including golf ball size hail and significant wind damage to the roof of a grain storage building. At the Holdrege airport, two separate storms produced measured gusts to around 60 MPH, several hours apart from one another. Although a few storms exhibited low-level rotation, no tornadoes occurred.

Heavy rainfall-wise, parts of primarily eastern Furnas, northwest Harlan, Phelps, Buffalo and southeast Sherman Counties measured 3-6 inches of rain during this event, including 5.94 inches northwest of Oxford and 5.33 inches in Loomis. Kearney Regional Airport established a record for the date with 2.29 inches. Although the heaviest rain associated with this low pressure system fell during these storms on the afternoon and evening of the 7th, additional rain throughout the weekend boosted 3-day totals into the 6-7 inch range for some areas, highlighted by 7.13 inches at Loomis. Fortunately, due to the very dry conditions leading up to this event, widespread flooding impacts were held to a minimum.

On the synoptic scale, the primary trigger for severe weather was the approach of a highly amplified mid-level trough across the western United States, anchored by a closed low swinging through the Four Corners region. Downstream from this low, a corridor of strong, nearly unidirectional south-southwest winds was in place in the mid and upper levels. At the surface, storm development focused along a quasi-stationary front, which at mid-afternoon stretched from eastern South Dakota to southwest Kansas. Given that winds aloft were largely parallel to this southwest-northeast oriented surface front, convection was able to focus within the aforementioned narrow corridor, with individual storms within the corridor racing northeast. Mesoscale parameters at early evening revealed only modest instability, with mixed-layer CAPE values only around 1000 J/kg, but in the presence of very strong deep-layer vertical wind shear of 50-60 knots. Although low-level shear ramped up as the evening progressed, with 0-1 kilometer shear values increasing to 30-40 knots, the combination of increasing low level convective inhibition and multiple storm mergers likely helped mitigate a potential tornadic threat.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Oct 7, 5:23 AM CST, 37 minutes earlier.

Area forecast discussion, Oct 7, 5:23 AM CST, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
623 AM CDT FRI OCT 7 2011

.AVIATION...12Z TAF. MAIN ISSUE FOR THE FORECAST IS CHANCES FOR
THUNDERSTORMS. THERE ARE A FEW SHOWERS THAT WILL MOVE THROUGH OR
NEAR THE KGRI TERMINAL EARLY THIS MORNING...THEN THERE WILL BE A
BREAK BEFORE THUNDERSTORMS DEVELOP AHEAD OF A COLD FRONT THAT WILL
APPROACH THE AREA BEYOND THE FORECAST PERIOD. THE CONCERN IS THAT
THUNDERSTORMS WILL BE ON AND OFF DURING THE LATE AFTERNOON THROUGH
THE NIGHT. THE BEST CHANCE WILL BE DURING THE EVENING HOURS.

&&

.PREV DISCUSSION... /ISSUED 501 AM CDT FRI OCT 7 2011/

SHORT TERM...THE WEATHER PATTERN WILL REMAIN ACTIVE FOR THE NEXT
SEVERAL DAYS.  AN UPPER LOW PRESSURE SYSTEM CONTINUED TO ROTATE
ACROSS EASTERN WYOMING EARLY THIS MORNING...WITH THE SOUTHERN
EXTENT OF TROUGH/ANOTHER CIRCULATION IN SOUTHERN CALIFORNIA.
CONVECTION INITIATED DURING THE EVENING ALONG SFC DRY LINE ALONG
THE HIGH PLAINS AND ACTIVITY CONTINUES TO WORK EAST NORTHEAST THIS
MORNING ACROSS CENTRAL NEB/KS AIDED BY INTENSE 70KT LLVL JET AND
LEAD SHORTWAVE TROUGH CROSSING THE CENTRAL PLAINS.

INITIALLY 00Z OPERATIONAL NAM/GFS APPEARED TOO FAST IN TRACK OF
SECONDARY/SOUTHWEST CONUS UPPER LOW OVER THE WEEKEND COMPARED TO
EARLIER RUNS OF ENSEMBLE MODELS...HOWEVER THE LATEST ENSEMBLE
RUNS AND 00Z ECMWF ARE ALSO TRENDING TOWARD THESE SOLUTIONS. THE
UPPER LOW IN WYOMING WILL LIFT INTO ND TODAY WHILE THE SOUTHERN
SOUTHERN SYSTEM DEEPENS/CLOSES AND LIFTS NEAR THE FOUR CORNERS REGION.
THE MAIN SURFACE LOW LIFTS TO THE NORTHERN PLAINS WITH SFC
TROUGH/COLD FRONT ALIGNING ACROSS WESTERN NEBRASKA BY EVENING. THE
SFC GRADIENT REMAINS TIGHT ACROSS CENTRAL/NC KANSAS TODAY AND FCST
SOUNDING INDICATE MIXING MAY AGAIN REACH H8 WITH WINDS AT THE TOP
OF THE LAYER AT 40KTS. ALTHOUGH WIND SPEEDS WILL BE MORE MARGINAL
FOR WIND HEADLINE TODAY COMPARED TO YESTERDAYS INTENSE
WINDS...WILL GO AHEAD WITH WIND ADVISORY FOR SMITH...OSBORNE...JEWELL
AND MITCHELL COUNTIES.

ATTN THEN TURNS TO REDEVELOPMENT OF TSTMS THIS AFTN/EVE IN THE VCNTY
OF THE APPROACHING COLD FRONTAL BOUNDARY. MOISTURE CONTINUES TO WORK
NORTH INTO THE CENTRAL PLAINS TODAY WHILE BOUNDARY RESIDES JUST TO
THE WEST ACROSS WESTERN NEBRASKA AND KANSAS. CONVERGENCE ALONG THE
WILL AID IN INITIATION OF STORMS LATER TODAY WHICH WILL CARRY INTO
TONIGHT AS THE LLVL JET STRENGTHENS TO 50KTS. SREF MUCAPES ARE
PROGGED NEAR 1500 J/KG IN A NARROW CORRIDOR ACROSS OUR
CENTRAL/SOUTHEAST CWA WITH EFFECTIVE SHEAR OF 40 TO 50KTS...AND
SEVERE STORMS ARE POSSIBLE WITH THE MAIN HAZARDS BEING DAMAGING
WINDS AND LARGE HAIL. PRECIPITABLE WATER VALUES ARE IN THE INCH TO
INCH AND A HALF RANGE AND AFTER OUR PROLONGED DRY PERIOD IT LOOKS
LIKE SOME DECENT RAINFALL POTENTIAL WILL SETTLE IN THE NEXT FEW
DAYS.

ON SATURDAY...CONVECTION SHOULD BE ONGOING AHEAD OF THE UPPER LOW
LIFTING NORTH THROUGH COLORADO AND RATHER WET CONDITIONS ARE
EXPECTED ACROSS CENTRAL NEBRASKA AND KANSAS.  TSTMS CHCS CONTINUE
ALL THROUGH THE DAY AND INTO SATURDAY NIGHT.  INSTABILITY PARAMETERS
ARE NOT AS GREAT AS ON FRIDAY...BUT WILL NEED TO MONITOR TRENDS AND
POSITION OF DRY SLOT AND SFC BOUNDARIES.

IN A SIMILAR TRACK TO THIS MORNINGS SYSTEM...THE UPPER LOW LIFTS
NORTH ALONG THE HIGH PLAINS TO THE DAKOTAS WITH THE DRY SLOT GRADUALLY
WORKING EASTWARD FROM THE HIGH PLAINS. PCPN CHCS GRADUALLY BEGIN
TO DIMINISH FM WEST TO EAST SATURDAY NIGHT INTO SUNDAY NIGHT
BEFORE YET ANOTHER LOW DEEPENS FM BASE OF TROUGH AND LIFTS ONTO
PLAINS THE FIRST PART OF NEXT WEEK. WILL BE INTERESTING TO SEE HOW
MODEL TIMING OF THESE SERIES OF SYSTEMS UNFOLDS BUT IN GENERAL
RAINY CONDITIONS CAN BE EXPECTED FOR AWHILE AND WHEN ALL SAID AND
DONE POTENTIAL EXISTS FOR SEVERAL INCHES OF RAINFALL.

LONG TERM...MONDAY THROUGH THURSDAY. MAIN FORECAST CONCERNS WILL BE
CHANCES FOR THUNDERSTORMS AND TEMPERATURES. THE UPPER LEVEL WAVE WILL
CONTINUE TO MOVE THROUGH THE AREA ON MONDAY. AS THE AXIS MOVES
THROUGH THE AREA THE SHOWERS AND THUNDERSTORMS WILL FINALLY MOVE OUT
OF THE FORECAST AREA. ANOTHER UPPER LEVEL WAVE MOVES INTO THE AREA
ON TUESDAY AND THERE IS ANOTHER CHANCE FOR PRECIPITATION. A SURFACE
LOW AND COLD FRONT MOVES THROUGH TUESDAY NIGHT AND WEDNESDAY WITH A
CHANCE FOR SHOWERS AND THUNDERSTORMS AGAIN...BUT BY WEDNESDAY NIGHT
THE PRECIPITATION IS GONE AGAIN. TEMPERATURES WILL REMAIN AROUND
SEASONAL NORMALS.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...WIND ADVISORY FROM 10 AM THIS MORNING TO 7 PM CDT THIS EVENING
     FOR KSZ006-007-018-019.

&&
Hazardous weather outlook, Oct 7, 5:55 AM CST, 5 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE HASTINGS NE
655 AM CDT FRI OCT 7 2011

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
081200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
655 AM CDT FRI OCT 7 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED...NON SEVERE THUNDERSTORMS ARE POSSIBLE THIS MORNING.
THIS AFTERNOON...THUNDERSTORMS ARE EXPECTED TO REDEVELOP AND
CONTINUE INTO TONIGHT IN THE VICINITY OF AN APPROACHING COLD FRONTAL
BOUNDARY. SEVERE STORMS ARE POSSIBLE WITH THE MAIN HAZARDS FROM
THE STORMS BEING DAMAGING WINDS IN EXCESS OF 60 MPH...LARGE HAIL
THE SIZE OF HALF DOLLARS AND LOCALLY HEAVY RAINFALL GREATER THAN
ONE INCH.

A WIND ADVISORY IS IN EFFECT TODAY FOR SMITH...OSBORNE...JEWELL
AND MITCHELL COUNTIES. PLEASE REFER TO THE WIND ADVISORY MESSAGE
FOR FURTHER INFORMATION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

INTERMITTENT CHANCES FOR THUNDERSTORMS EXIST ACROSS THE OUTLOOK AREA
FROM SATURDAY THROUGH WEDNESDAY. ALTHOUGH SEVERE WEATHER IS NOT
EXPECTED AT THIS TIME...PERIODS OF HEAVY RAINFALL FROM TONIGHT
THROUGH THE WEEKEND MAY LEAD TO SIGNIFICANT RAINFALL TOTALS IN
EXCESS OF TWO INCHES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FROM LATE THIS AFTERNOON THROUGH
THE EVENING.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

In the hours before

Special weather statement, Oct 7, 12:32 AM CST, 5 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
132 AM CDT FRI OCT 7 2011

KSZ005-017-NEZ083-070715-
HARLAN NE-PHILLIPS KS-ROOKS KS-
132 AM CDT FRI OCT 7 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HARLAN...PHILLIPS AND
NORTHERN ROOKS COUNTIES UNTIL 215 AM CDT...

AT 127 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM WOODRUFF TO 8 MILES
SOUTHEAST OF DENSMORE...AND MOVING NORTHEAST AT 50 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  PHILLIPSBURG...
  ORLEANS...
  LOGAN...
  WOODRUFF...
  ALMA...
  SPEED...
  HUNTLEY...
  GLADE...
  KIRWIN...
  REPUBLICAN CITY...
  HARLAN COUNTY DAM...
  AGRA...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 3946 9961 3956 9961 3957 9963 3976 9964
      4023 9961 4021 9920 4010 9917 4000 9918
      4000 9915 3947 9905
TIME...MOT...LOC 0631Z 223DEG 53KT 4008 9943 3958 9963

FAY

The radar

The Grand Island radar (KUEX), 88 km away, was scanning. The volume nearest the first event began at 11:58 UTC.

Open the radar archive at this moment

Event by event

22 heavy rain, 7 hail, 5 thunderstorm wind. Local standard time, as filed.

Heavy Rain, Harlan

When
October 7, 6:00 AM CST to October 8, 6:00 AM CST
Where
Harlan County, Orleans
Reported by
COOP Observer
Coordinates
40.130, -99.450

Total rainfall over the past 24 hours of 3.70 inches was reported.

Heavy Rain, Buffalo

When
October 7, 6:00 AM CST to October 8, 6:00 AM CST
Where
Buffalo County, Ravenna
Reported by
COOP Observer
Coordinates
41.030, -98.930

Total rainfall over the past 24 hours of 3.55 inches was reported.

Heavy Rain, Furnas

When
October 7, 6:00 AM CST to October 8, 6:00 AM CST
Where
Furnas County, 6 mi NNW of Oxford
Reported by
COOP Observer
Coordinates
40.330, -99.674

Total rainfall over the past 24 hours of 5.94 inches was reported.

Heavy Rain, Furnas

When
October 7, 6:00 AM CST to October 8, 6:00 AM CST
Where
Furnas County, 3 mi NW of Oxford
Reported by
Public
Coordinates
40.281, -99.670

Total rainfall over the past 24 hours of 5.76 inches was reported by a Nebraska Rainfall Assessment and Information Network observer.

Heavy Rain, Phelps

When
October 7, 6:00 AM CST to October 8, 6:00 AM CST
Where
Phelps County, Loomis
Reported by
Public
Coordinates
40.480, -99.520

Total rainfall over the past 24 hours of 5.33 inches was reported by a Nebraska Rainfall Assessment and Information Network observer.

Heavy Rain, Furnas

When
October 7, 6:00 AM CST to October 8, 6:00 AM CST
Where
Furnas County, 6 mi S of Beaver City
Reported by
Public
Coordinates
40.063, -99.830

Total rainfall over the past 24 hours of 4.72 inches was reported by a Nebraska Rainfall Assessment and Information Network observer.

Heavy Rain, Furnas

When
October 7, 6:00 AM CST to October 8, 6:00 AM CST
Where
Furnas County, 4 mi SW of Beaver City
Reported by
Public
Coordinates
40.109, -99.883

Total rainfall over the past 24 hours of 4.37 inches was reported by a Nebraska Rainfall Assessment and Information Network observer.

Heavy Rain, Phelps

When
October 7, 6:00 AM CST to October 8, 6:00 AM CST
Where
Phelps County, 6 mi NNW of Funk
Reported by
Public
Coordinates
40.550, -99.294

Total rainfall over the past 24 hours of 3.76 inches was reported by a Nebraska Rainfall Assessment and Information Network observer.

Heavy Rain, Buffalo

When
October 7, 6:00 AM CST to October 8, 6:00 AM CST
Where
Buffalo County, 3 mi SE of Ravenna
Reported by
Public
Coordinates
40.999, -98.889

Total rainfall over the past 24 hours of 3.08 inches was reported by a Nebraska Rainfall Assessment and Information Network observer.

Heavy Rain, Franklin

When
October 7, 6:00 AM CST to October 8, 6:00 AM CST
Where
Franklin County, 4 mi SSE of Hildreth
Reported by
Public
Coordinates
40.276, -99.001

Total rainfall over the past 24 hours of 3.02 inches was reported by a Nebraska Rainfall Assessment and Information Network observer.

Heavy Rain, Buffalo

When
October 7, 6:00 AM CST to October 8, 6:00 AM CST
Where
Buffalo County, 2 mi WSW of Elm Creek
Reported by
Public
Coordinates
40.709, -99.405

Total rainfall over the past 24 hours of 3.00 inches was reported by a Nebraska Rainfall Assessment and Information Network observer.

Heavy Rain, Buffalo

When
October 7, 6:00 AM CST to October 8, 6:00 AM CST
Where
Buffalo County, 5 mi WNW of Kearney
Reported by
Public
Coordinates
40.728, -99.168

Total rainfall over the past 24 hours of 4.14 inches was reported by a Nebraska Rainfall Assessment and Information Network observer.

Heavy Rain, Buffalo

When
October 7, 6:00 AM CST to October 8, 6:00 AM CST
Where
Buffalo County, 5 mi SW of Ravenna
Reported by
Public
Coordinates
40.979, -98.998

Total rainfall over the past 24 hours of 4.07 inches was reported by a Nebraska Rainfall Assessment and Information Network observer.

Heavy Rain, Harlan

When
October 7, 6:00 AM CST to October 8, 6:00 AM CST
Where
Harlan County, 6 mi WNW of Orleans
Reported by
Public
Coordinates
40.163, -99.555

Total rainfall over the past 24 hours of 3.81 inches was reported by a Nebraska Rainfall Assessment and Information Network observer.

Heavy Rain, Sherman

When
October 7, 6:00 AM CST to October 8, 6:00 AM CST
Where
Sherman County, 2 mi NW of Rockville
Reported by
Public
Coordinates
41.141, -98.877

Total rainfall over the past 24 hours of 3.45 inches was reported by a Nebraska Rainfall Assessment and Information Network observer.

Heavy Rain, Furnas

When
October 7, 6:00 AM CST to October 8, 6:00 AM CST
Where
Furnas County, Oxford
Reported by
Public
Coordinates
40.250, -99.630

Total rainfall over the past 24 hours of 5.50 inches was reported by a Nebraska Rainfall Assessment and Information Network observer.

Heavy Rain, Buffalo

When
October 7, 6:00 AM CST to October 8, 6:00 AM CST
Where
Buffalo County, 1 mi WNW of Kearney
Reported by
Public
Coordinates
40.706, -99.098

Total rainfall over the past 24 hours of 3.60 inches was reported by a Nebraska Rainfall Assessment and Information Network observer.

Heavy Rain, Furnas

When
October 7, 6:00 AM CST to October 8, 6:00 AM CST
Where
Furnas County, Beaver City
Reported by
COOP Observer
Coordinates
40.150, -99.830

Total rainfall over the past 24 hours of 4.57 inches was reported.

Heavy Rain, Phelps

When
October 7, 6:00 AM CST to October 8, 6:00 AM CST
Where
Phelps County, 6 mi SE of Bertrand
Reported by
Public
Coordinates
40.469, -99.549

Total rainfall over the past 24 hours of 5.28 inches was reported by a Nebraska Rainfall Assessment and Information Network observer.

Heavy Rain, Phelps

When
October 7, 6:00 AM CST to October 8, 6:00 AM CST
Where
Phelps County, 13 mi N of Funk
Reported by
Public
Coordinates
40.658, -99.250

Total rainfall over the past 24 hours of 5.26 inches was reported by a Nebraska Rainfall Assessment and Information Network observer.

Heavy Rain, Phelps

When
October 7, 6:00 AM CST to October 8, 6:00 AM CST
Where
Phelps County, 8 mi NNE of Holdrege
Reported by
Public
Coordinates
40.557, -99.312

Total rainfall over the past 24 hours of 3.82 inches was reported by a Nebraska Rainfall Assessment and Information Network observer.

Heavy Rain, Furnas

When
October 7, 6:00 AM CST to October 8, 6:00 AM CST
Where
Furnas County, Edison
Reported by
COOP Observer
Coordinates
40.280, -99.770

Total rainfall over the past 24 hours of 3.73 inches was reported.

Hail, Adams

When
October 7, 2:25 PM CST
Where
Adams County, 2 mi SW of Prosser
Measured
1 in hail
Reported by
Public
Coordinates
40.650, -98.597

Hail, Hall

When
October 7, 2:55 PM CST
Where
Hall County, Grand Is
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.920, -98.350

Thunderstorm Wind, Phelps

When
October 7, 3:40 PM CST
Where
Phelps County, Atlanta
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.370, -99.470

A grain storage building on the south side of Atlanta lost half of its roof.

Hail, Buffalo

When
October 7, 4:35 PM CST
Where
Buffalo County, Kearney
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
40.700, -99.080

Quarter size hail was reported on the northwest side of Kearney.

Thunderstorm Wind, Buffalo

When
October 7, 4:43 PM CST
Where
Buffalo County, (Ear)kearney Arpt
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
40.730, -99.000

Hail, Buffalo

When
October 7, 4:50 PM CST
Where
Buffalo County, 6 mi NW of Gibbon
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.811, -98.911

Hail, Hall

When
October 7, 5:13 PM CST
Where
Hall County, Cairo
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
41.000, -98.600

Hail, Howard

When
October 7, 6:00 PM CST
Where
Howard County, Dannebrog
Measured
1 in hail
Reported by
Public
Coordinates
41.120, -98.550

Hail, Phelps

When
October 7, 6:30 PM CST
Where
Phelps County, Atlanta
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.370, -99.470

Thunderstorm Wind, Phelps

When
October 7, 6:45 PM CST
Where
Phelps County, Brewster Arpt
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
40.450, -99.330

Thunderstorm Wind, Buffalo

When
October 7, 8:50 PM CST
Where
Buffalo County, 10 mi E of Ravenna
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.030, -98.738

Wind gusts were estimated at 60 MPH.

Thunderstorm Wind, Phelps

When
October 7, 11:15 PM CST
Where
Phelps County, Brewster Arpt
Measured
55 kt (63 mph) measured gust
Reported by
AWOS
Coordinates
40.450, -99.330

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2011Every state in 2011This day in weather historyWarnings in Nebraska, October 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 344960, 344961, 344962, 344963, 344964, 344965, 344966, 344967, 344969, 344970, 344971, 344972, 344973, 344974, 344975, 344976, 344977, 344978, 344979, 344981, 344982, 344983, 344946, 344947, 344949, 344950, 344951, 344952, 344953, 344954, 344956, 344957, 344958, 344959.